Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 27, 2004, 7:08 PM CDT for Buffalo County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 7:08 PM CDT (00:08 UTC)
- Expired
- Jul 27, 2004, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Buffalo County, SD
The radar
The Aberdeen radar (KABR), 168 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1289 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 280008 SVRABR SDC017-280045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 708 PM CDT TUE JUL 27 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 745 PM CDT * AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FORT THOMPSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEES CORNER AROUND 715 PM CDT GANN VALLEY AROUND 745 PM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4411 9954 4397 9929 4401 9896 4419 9908 $$ MCNULTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:00 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 27, 3:00 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT TUE JUL 27 2004 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT MAIN FOCUS OF THIS PACKAGE IS ON PRECIPITATION EVENT TONIGHT AND WEDNESDAY. MODELS CONTINUE IN GOOD AGREEMENT AND HAVE HANDLED THIS WITH GOOD CONSISTENCY IN BOTH RUN TO RUN AND MODEL TO MODEL. CURRENT FOCUS IS ON WSR-88D DEPICTION. CURRENT VISIBLE SATELLITE PICTURE MAKES PLACING PRE FRONTAL TROUGH AND COLD FRONT FAIRLY EASY. CONVECTION IS BEGINNING ALONG PRE FRONTAL BOUNDARY AT THIS TIME IN THE FAR WESTERN PART OF THIS AREA. UPPER LEVEL WIND SUPPORT IS POOR FOR SEVERE DEVELOPMENT WITH MID LEVEL WINDS ON THE ORDER OF 5 TO 15 MPH. EARLY MORNING SOUNDING AT KABR PICKED UP ON LOW LEVEL JET WITH LOW LEVELS SHOWING NEARLY 40 KNOTS. THIS JET WAS VISIBLE IN VISIBLE SATELLITE CLOUD FIELD. IT HAS NOW MOVED OFF TO THE EAST. EXPECT FOR TONIGHT THAT AN AREA OF THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT ACROSS THE AREA WITH IT FINALLY CLEARING THE AREA BY WEDNESDAY AFTERNOON. BEHIND THE FRONT HAVE KEPT AN AREA OF THUNDERSTORMS IN THE WEST WITH THE COOLING MID LEVELS BUT EXPECT THAT TO END BY EARLY THURSDAY MORNING. GOING GRIDS HAD GOOD HANDLE ON SITUATION AND FEW SUBSTANTIVE CHANGES WERE MADE. EXPECT TEMPERATURES TO RECOVER BEHIND THE FRONT BY SATURDAY. AGAIN TEMPERATURE GRIDS WERE CLOSE AND FEW CHANGES WERE MADE. .LONG TERM...SATURDAY THROUGH TUESDAY MODELS REMAIN CONSISTENT WITH THE UPPER PATTERN IN THE EXTENDED PERIOD...EXCEPT FOR THE TIMING OF THE VARIOUS SHORTWAVES MOVING THROUGH. AN UPPER TROUGH WILL BE JUST MOVING OUT OF THE REGION SATURDAY...WITH A RIDGE BUILDING OVER THE ROCKIES AND WESTERN PLAINS. THE RIDGE SINKS BACK TO THE SOUTH SOME ON MONDAY WITH MORE OF A ZONAL PATTERN OVER THE UPPER MIDWEST...THEN BEGINS TO BUILD BACK NORTH AGAIN ON TUESDAY. AT THE SURFACE...A COOL FRONT DROPS OVER NORTH DAKOTA ON SATURDAY...THEN INTO SOUTH DAKOTA ON SUNDAY WHERE IT BECOMES STATIONARY THROUGH THE DAY MONDAY BEFORE MOVING BACK NORTHWARD AS A WARM FRONT. A TROUGH THEN APPROACHES THE REGION FROM THE WEST ON TUESDAY. NEWEST MODEL RUNS NOW HINTING AT PRECIPITATION DEVELOPING WITH THE WARM FRONT MONDAY AND THE INCOMING TROUGH ON TUESDAY. AT THIS TIME...NOT A LOT OF MOISTURE OR UPPER SUPPORT BEING INDICATED...SO HAVE OPTED TO CONTINUE WITH A DRY EXTENDED FORECAST. MODELS STILL HINTING AT SOME PRETTY WARM TEMPERATURES WITH SOUTHERLY FLOW OVER MUCH OF THE REGION. H85 TEMPS START OFF IN THE TEENS ON SATURDAY...THEN RISE INTO THE 20S FOR THE REMAINDER OF THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && KEEFE/PARKIN
Hazardous weather outlook, Jul 27, 5:16 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 516 AM CDT TUE JUL 27 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281015- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 516 AM CDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST THROUGH TONIGHT. THERE IS A SLIGHT CHANCE THAT A FEW STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING. LILES
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 42 min |
| Jul 27, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.